Alert archive / Oklahoma / Tornado Warnings in 1995

Tornado Warning 45, NWS Norman, OK

May 16, 1995Harper County, Oklahoma

NWS Norman, OK issued this tornado warning at May 16, 1995, 9:20 PM CDT for Harper County, Oklahoma. It was in force for 40 min.

The area

The counties it named.

The facts

Issued
May 16, 1995, 9:20 PM CDT (02:20 UTC)
Expired
May 16, 1995, 10:00 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Whole counties

County Harper County, OK

The radar

The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3022 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 170225
TOROKC
OKC059-170300-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
920 PM CDT TUE MAY 16 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1000 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     SOUTHERN HARPER

INCLUDING THE FOLLOWING LOCATIONS
     LOVEDALE...MAY AND SELMAN

AT 920 PM CDT DOPPLER RADAR INDICATED A POSSIBLE TORNADO OVER
MAY.  HAIL UP TO ONE AND ONE-HALF INCHES CAN BE EXPECTED WITH THIS
STORM.

THE STORM WAS MOVING EAST-NORTHEAST AT 30 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR WESTERN OKLAHOMA UNTIL
100 AM CDT.


LAT...LON 3660  9929 3658  9985 3685,  9978 3690  9939

MCCAMMON/WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 16, 3:33 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 16, 3:33 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
325 PM CDT TUE MAY 16 1995

STG CAP AND WDSPRD SUBTROPICAL CI HINDERING DVLPMNT OF SFC BASED
CONVECTION AGAIN TDA. ACCORDING TO THE MODELS THIS SHD CHG TNGT AS
UPR SYSM BEGINS TO APRCH AND H7 TEMPS START TO COOL. WD EXPECT TSTMS TO
DVLP OR MOVE INTO MUCH OF THE WRN PART OF THE FA BY MRNG...SOME PSBLY
SVR. DRY SLOT APRS LIKELY TO BE MOVING INTO SWRN ZONES BY AFTN WED. BEST
BET FOR HVYR PCPN AMTS WD LIKELY BE IN THE NCNTRL OK ZONES LATE TNGT
WED. HV GONE ABV FWC POPS FOR TNGT AND WED. GUID TEMPS APR REASONABLE.

FCSTID=12
HBR   68  82  55  74 / 50  40  10  10
OKC   69  83  56  72 / 40  50  20  10
SPS   70  84  57  78 / 40  40  20  10
GAG   64  78  52  71 / 50  50  10  10
PNC   70  80  54  70 / 40  60  30  10
DUA   71  85  59  78 / 30  40  30  10

.OKC...NONE.
.TX...NONE.

In the hours before

Local storm report, May 16, 9:16 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
912 PM CDT TUE MAY 16 1995

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0903 PM    LAVERNE                 OK     1.00 INCH HAIL 6 MILES SOUTH
05/16/95   HARPER                         OF LAVERNE ON HARPER/ELLIS
                                          COUNTY LINE FROM HARPER COUNTY
                                          SHERRIF'S OFFICE

0905 PM    LAVERNE                 OK     1.00 INCH HAIL...30-40 MPH
05/16/95   HARPER                         INFLOW WINDS 3 MILES S OF
                                          LAVERNE WALL CLOUD WITH
                                          NO INDICATION OF FUNNEL OR
                                          TORNADO AT THIS TIME.

SN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:43 PM CDTTornado WarningOUNEllis, Harper37 min
May 16, 10:00 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward30 min
May 17, 4:12 AM CDTSevere Thunderstorm WarningOUNRoger Mills48 min
May 17, 4:15 AM CDTSevere Thunderstorm WarningOUNEllis60 min
May 17, 4:30 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey45 min
May 17, 4:52 AM CDTSevere Thunderstorm WarningOUNMajor53 min
May 17, 5:01 AM CDTSevere Thunderstorm WarningOUNWoodward29 min
May 17, 5:11 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods42 min
May 17, 7:30 AM CDTSevere Thunderstorm WarningOUNJefferson, Stephens45 min
May 17, 11:36 AM CDTSevere Thunderstorm WarningOUNHughes39 min
May 17, 3:05 PM CDTSevere Thunderstorm WarningOUNKingfisher40 min
May 17, 3:11 PM CDTSevere Thunderstorm WarningOUNHarper64 min
May 17, 3:28 PM CDTTornado WarningOUNEllis, Harper47 min
May 17, 3:32 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble43 min
May 17, 4:03 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble57 min
May 17, 4:15 PM CDTTornado WarningOUNHarper30 min
May 17, 4:26 PM CDTSevere Thunderstorm WarningOUNGrant64 min
May 17, 4:52 PM CDTTornado WarningOUNAlfalfa, Major, Woods38 min
May 17, 5:27 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant48 min
May 17, 5:50 PM CDTTornado WarningOUNGrant40 min

Nearby

Tornado Warnings in Oklahoma, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.